Alert archive / Missouri / Tornado Warnings in 2009

Tornado Warning 116, NWS Springfield, MO

June 19, 2009Hickory County, St. Clair County, Missouri

NWS Springfield, MO issued this tornado warning at Jun 19, 2009, 8:47 PM CDT for Hickory County, St. Clair County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2009, 8:47 PM CDT (01:47 UTC)
Expired
Jun 19, 2009, 9:30 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Hickory County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 84 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2063 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2063 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
1.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KSGF 200147
TORSGF
MOC085-185-200230-
/O.NEW.KSGF.TO.W.0116.090620T0147Z-090620T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
847 PM CDT FRI JUN 19 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL HICKORY COUNTY IN CENTRAL MISSOURI...
  EAST CENTRAL ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 930 PM CDT.

* AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 5 MILES SOUTHEAST OF OSCEOLA...OR 17 MILES WEST OF
  HERMITAGE...MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  WHEATLAND BY 915 PM CDT.
  HERMITAGE BY 925 PM CDT.

THE TOWNS OF GERSTER AND QUINCY ARE ALSO IN THE PATH OF THIS TORNADIC
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3805 9323 3785 9328 3797 9367 3804 9366
TIME...MOT...LOC 0147Z 280DEG 24KT 3800 9362

$$

SCHAUMANN
3 follow-up statements
000 
WWUS53 KSGF 200156
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT FRI JUN 19 2009

MOC085-185-200230-
/O.CON.KSGF.TO.W.0116.000000T0000Z-090620T0230Z/
HICKORY MO-ST. CLAIR MO-
856 PM CDT FRI JUN 19 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR CENTRAL
HICKORY AND EAST CENTRAL ST. CLAIR COUNTIES...

AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO NEAR GERSTER...OR 13 MILES WEST OF HERMITAGE...
MOVING EAST AT 30 MPH.

THIS TORNADO WILL BE NEAR...
  WHEATLAND BY 915 PM CDT.
  HERMITAGE BY 925 PM CDT.

THE TOWN OF QUINCY IS IN THE PATH OF THIS TORNADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3804 9323 3785 9328 3796 9362 3802 9360
TIME...MOT...LOC 0157Z 280DEG 24KT 3798 9353

$$

SCHAUMANN
000 
WWUS53 KSGF 200214
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 PM CDT FRI JUN 19 2009

MOC185-200223-
/O.CAN.KSGF.TO.W.0116.000000T0000Z-090620T0230Z/
ST. CLAIR MO-
914 PM CDT FRI JUN 19 2009

...THE TORNADO WARNING FOR EAST CENTRAL ST. CLAIR COUNTY IS
CANCELLED...

THE THREAT FOR A TORNADO HAS NOW CROSSED EAST INTO HICKORY 
COUNTY.

&&

LAT...LON 3794 9350 3801 9347 3801 9324 3786 9328
TIME...MOT...LOC 0213Z 285DEG 19KT 3796 9342

$$

MOC085-200230-
/O.CON.KSGF.TO.W.0116.000000T0000Z-090620T0230Z/
HICKORY MO-
914 PM CDT FRI JUN 19 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR CENTRAL
HICKORY COUNTY...

AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO NEAR WHEATLAND...OR 6 MILES WEST OF HERMITAGE...
MOVING EAST AT 20 MPH.

THIS TORNADO WILL BE NEAR...
  HERMITAGE BY 930 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3794 9350 3801 9347 3801 9324 3786 9328
TIME...MOT...LOC 0213Z 285DEG 19KT 3796 9342

$$

SCHAUMANN
000 
WWUS53 KSGF 200231
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
931 PM CDT FRI JUN 19 2009

MOC085-200241-
/O.EXP.KSGF.TO.W.0116.000000T0000Z-090620T0230Z/
HICKORY MO-
931 PM CDT FRI JUN 19 2009

...THE TORNADO WARNING FOR CENTRAL HICKORY COUNTY EXPIRES AT 930 PM
CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT
PROMPTED THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN ALLOWED
TO EXPIRE.

LAT...LON 3794 9350 3801 9347 3801 9324 3786 9328
TIME...MOT...LOC 0214Z 285DEG 19KT 3796 9342

$$

FOSTER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Jun 19, 8:31 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 19, 8:31 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
831 PM CDT FRI JUN 19 2009

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

ISOLATED THUNDERSTORMS WERE DEVELOPING THIS EVENING FROM SOUTHEAST
KANSAS INTO CENTRAL MISSOURI. THE STORMS WERE DEVELOPING WELL
AHEAD OF A WEAK FRONT ACROSS NORTHERN MISSOURI AND WITHIN A RIBBON OF
BEST SURFACE MIXED LAYER CAPE NEAR 3000 J/KG...AND ALONG A MID
LEVEL VORTICITY AXIS. IN ADDITION...DEEP LAYER SHEAR NEAR 45 KTS
WAS SUFFICIENT TO PROMOTE ORGANIZATION AND PERHAPS A FEW
SUPERCELLS. THE STORMS MAY GRADUALLY INCREASE IN COVERAGE AND
INTENSITY THE REMAINDER OF THE EVENING WITH THE AID OF A
DEVELOPING LOW LEVEL JET.

A WEAK FRONT EXTENDED FROM NORTHEAST MISSOURI TO SOUTH CENTRAL KANSAS
THIS EVENING. THIS FRONT HAD NEARLY STALLED ON THE PERIPHERY OF
THE UPPER LEVEL RIDGE CENTERED OVER THE DEEP SOUTH. THE
SPRINGFIELD 00Z SOUNDING SHOWED THAT MID LEVEL TEMPERATURES
CONTINUED TO WARM WHICH WILL BE AN INHIBITING FACTOR TO
THUNDERSTORM DEVELOPMENT ACROSS FAR SOUTHERN MISSOURI. A FEATURE
OF INTEREST WAS A SMALL DISTURBANCE RIDING AROUND THE RIDGE ACROSS
WESTERN OKLAHOMA. THIS FEATURE ALONG WITH A DEVELOPING LOW LEVEL
JET WILL LIKELY BE ENOUGH TO SPARK ISOLATED TO SCATTERED STORMS
THROUGH THE NIGHT FROM EASTERN KANSAS INTO CENTRAL MISSOURI. THERE
WILL BE A LOW RISK OF SEVERE STORMS WITH ANY DEVELOPMENT THAT
TAKES PLACE.

FOSTER

&&

.DISCUSSION...

MAIN FOCUS IN THE SHORT TERM WILL BE WITH THUNDERSTORM CHANCES
THIS EVENING/OVERNIGHT AND THEN BACK TO TEMPERATURES REST OF THE
SHORT TERM INTO THE EXTENDED.

CURRENTLY UPPER TROUGH PUSHING ACROSS THE NORTHERN/CENTRAL PLAINS
WHILE A SURFACE COLD FRONT EXTENDS SOUTHEAST FROM SOUTHWEST IOWA
INTO SOUTHWEST KANSAS. SOME ELEVATED SCATTERED STORMS AFFECTED
BOURBON COUNTY EARLIER THIS MORNING AS AN EMBEDDED SHORTWAVE LIFTED
NORTHEAST ACROSS EASTERN KANSAS. SURFACE BASED CAPES OF 2500 TO
3000 J/KG OCCURRING OVER CWA SO FAR THIS AFTERNOON WITH
TEMPERATURES IN THE UPPER 80S TO LOW 90S. DEW POINTS WERE IN
THE MID 60S ON THE PLATEAU AND LOW TO MID 70S IN SURROUNDING AREAS.

SURFACE FRONT WILL BE THE MAIN FOCUS FOR CONVECTION IN OUR CWA
TONIGHT. QUESTION IS HOW FAR SOUTH WILL THE FRONT MAKE IT. UPPER
FLOW NOT EXPECTED TO HELP FRONT MAKE IT TOO FAR SOUTH OF THE I-70
CORRIDOR AND SO WOULD EXPECT MAIN CONVECTIVE ACTIVITY TO REMAIN
NORTH OF THE CWA INTO OUR FAR NORTHERN COUNTIES. ANOTHER FLY IN
OINTMENT WOULD BE MESOSCALE VORT DOWN IN TEXAS ATTM. GFS BRINGS
THIS INTO THE AREA LATE TONIGHT AND COULD BE ADDITIONAL FOCUS FOR
CONVECTIVE DEVELOPMENT. ANY STORMS THAT WOULD DEVELOP COULD BECOME
SEVERE WITH LARGE HAIL/DAMAGING WIND THE MAIN SEVERE THREATS.

UPPER RIDGE WILL BEGIN TO BUILD BACK INTO THE REGION ON SATURDAY
BUT MAY HAVE SOME REMNANT CONVECTION OVER CENTRAL MISSOURI DURING
THE MORNING HOURS. ANY REMAINING SURFACE BOUNDARIES COULD SPARK
ADDITIONAL AFTERNOON CONVECTION AS WELL SO HAVE LEFT SMALL POPS IN
FOR THE DAY.

TEMPERATURES WILL BEGIN TO HEAT BACK UP INTO THE 90S AS THE RIDGE
STARTS BUILDING BACK INTO THE AREA LATE IN THE WEEKEND.

FOR THE EXTENDED PERIOD (MON THROUGH FRI)...

UPPER RIDGE IN CONTROL OVER THE MID AND LOWER MISSISSIPPI VALLEY
REGION WITH THERMAL CAP EXPECTED TO BE IN PLACE OVER THE CWA AT THE
ONSET OF THE EXTENDED PERIOD.  ENERGY FROM THE WESTERN TROUGH WILL
LIFT NORTHEAST INTO THE NORTHERN HIGH PLAINS AND SOUTHERN CANADA BY
MIDWEEK ALLOWING FOR RIDGE TO BEGIN RETROGRADING WESTWARD.  SURFACE
FRONT COULD DROP SOUTHEAST INTO THE AREA BY THURSDAY.  MAY NEED TO
INTRODUCE POPS BY THURSDAY/THURSDAY NIGHT IF MODELS CONTINUE ON THIS
PATH.

LINDENBERG

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED AT THE JOPLIN AND SPRINGFIELD TERMINALS
THROUGH SATURDAY. A FEW STORMS MAY DEVELOP MAINLY NORTH OF THE
TERMINAL SITES TONIGHT ALONG A FRONT THAT WILL STALL ACROSS
CENTRAL MISSOURI. LOW LEVEL WIND SHEAR WILL AGAIN DEVELOP
OVERNIGHT. GUSTY SOUTH WINDS WILL AGAIN DEVELOP AT THE SURFACE ON
SATURDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 19, 5:57 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT FRI JUN 19 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-202300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
557 PM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:

ISOLATED THUNDERSTORMS WITH A FEW STORMS CAPABLE OF PRODUCING
HAIL TO THE SIZE OF QUARTERS...WIND GUSTS TO 60 MPH...AND LOCALLY
HEAVY RAINFALL.

AREAS AFFECTED AND TIMING:

A FEW THUNDERSTORMS WILL BE POSSIBLE TONIGHT MAINLY ALONG AND
NORTH OF A LINE FROM PITTSBURG KANSAS TO ROLLA MISSOURI.

DISCUSSION:

A WEAK FRONT WILL SAG SOUTH AND STALL ACROSS CENTRAL MISSOURI
TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ALONG THE
FRONT FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI LATER THIS
EVENING INTO THE OVERNIGHT HOURS. A LAYER OF WARM AIR ALOFT CALLED A
CAP WILL INHIBIT THUNDERSTORM DEVELOPMENT FARTHER SOUTH INTO THE
SOUTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW STRONG THUNDERSTORMS MAY BE ONGOING SATURDAY MORNING AS THE
FRONT REMAINS OVER CENTRAL MISSOURI.

TEMPERATURES ARE EXPECTED TO WARM INTO THE LOW TO MID 90S WITH
HEAT INDEX VALUES IN THE UPPER 90S TO AROUND 100 DEGREES LATE
THIS WEEKEND INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

 DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER ACTIVATION
 IS NOT LIKELY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Jun 19, 8:33 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
833 PM CDT FRI JUN 19 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0832 PM     WALL CLOUD       OSCEOLA                 38.05N  93.70W
06/19/2009                   ST. CLAIR          MO   LAW ENFORCEMENT

            ROTATING WALL CLOUD APPROACHING OSCEOLA. REPORTED BY
            SPOTTERS IN OSCEOLA.

&&

CLAYCOMB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:16 PM CDTSevere Thunderstorm WarningSGFSt. Clair44 min
Jun 19, 8:40 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair50 min
Jun 19, 10:09 PM CDTSevere Thunderstorm WarningSGFCamden28 min

Nearby

Tornado Warnings in Missouri, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.